Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Indianapolis, IN

June 13, 2018Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2018, 5:49 PM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 5:49 PM EDT (21:49 UTC)
Expired
Jun 13, 2018, 6:30 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KIND 132149
SVRIND
INC005-031-079-132230-
/O.NEW.KIND.SV.W.0053.180613T2149Z-180613T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
549 PM EDT WED JUN 13 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Decatur County in central Indiana...
  Central Bartholomew County in central Indiana...
  Northwestern Jennings County in southeastern Indiana...

* Until 630 PM EDT.

* At 548 PM EDT, a severe thunderstorm was located near North Vernon,
  or 15 miles northeast of Seymour, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbus, North Vernon, Elizabethtown, Jonesville, Azalia, Newbern,
  Country Squire Lakes, Grammer and Taylorsville.

This includes Interstate 65 between mile markers 57 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8580 3907 8580 3907 8582 3906 8583
      3906 8584 3904 8587 3904 8599 3929 8595
      3925 8562 3902 8563
TIME...MOT...LOC 2148Z 284DEG 43KT 3907 8565 

HAIL...1.00IN
WIND...60MPH
 
$$

JJK
2 follow-up statements
065 
WWUS53 KIND 132214
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
614 PM EDT WED JUN 13 2018

INC031-132222-
/O.CAN.KIND.SV.W.0053.000000T0000Z-180613T2230Z/
Decatur IN-
614 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3903 8580 3907 8580 3907 8582 3906 8583
      3906 8584 3904 8587 3904 8599 3919 8592
      3917 8569 3913 8569 3913 8562 3902 8563
TIME...MOT...LOC 2212Z 284DEG 43KT 3900 8528 

$$

INC005-079-132230-
/O.CON.KIND.SV.W.0053.000000T0000Z-180613T2230Z/
Bartholomew IN-Jennings IN-
614 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN BARTHOLOMEW AND NORTHWESTERN JENNINGS COUNTIES...

At 612 PM EDT, a severe thunderstorm was located near Versailles, or
20 miles west of Aurora, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Columbus, North Vernon, Elizabethtown, Jonesville, Azalia, Country
Squire Lakes and Grammer.

This includes Interstate 65 between mile markers 57 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8580 3907 8580 3907 8582 3906 8583
      3906 8584 3904 8587 3904 8599 3919 8592
      3917 8569 3913 8569 3913 8562 3902 8563
TIME...MOT...LOC 2212Z 284DEG 43KT 3900 8528 

HAIL...1.00IN
WIND...60MPH
 
$$

JJK
082 
WWUS53 KIND 132222
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
622 PM EDT WED JUN 13 2018

INC005-079-132232-
/O.EXP.KIND.SV.W.0053.000000T0000Z-180613T2230Z/
Bartholomew IN-Jennings IN-
622 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTHOLOMEW AND
NORTHWESTERN JENNINGS COUNTIES WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3903 8580 3907 8580 3907 8582 3906 8583
      3906 8584 3904 8587 3904 8599 3919 8592
      3917 8569 3913 8569 3913 8562 3902 8563
TIME...MOT...LOC 2222Z 284DEG 43KT 3898 8518 

$$

JJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:50 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 13, 4:50 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
450 PM EDT Wed Jun 13 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 357 PM EDT Wed Jun 13 2018

A frontal system will move out of the area at the beginning of the period
and a high pressure system will move in behind it. The high pressure
will bring dry and hot conditions for the weekend. Chance of
storms are possible again early next week as the ridge weakens.

&&

.NEAR TERM /Rest of Today and Tonight/...

Issued at 357 PM EDT Wed Jun 13 2018

The frontal system tracking towards the SE brings with it a line
of rain showers, isolated lightning, and gusty winds, as well as
slightly cooler temperatures in its wake. It is expected to move
out of central Indiana by this evening. Tonight, temperatures are
expected to dip down near 60.

&&

.SHORT TERM /Thursday through Friday night/...

Issued at 357 PM EDT Wed Jun 13 2018

The high pressure ridge over the area will influence above normal
high temps and mostly dry conditions heading towards the weekend.
Overnight temps are expected to be in the mid to upper 60s. There
is a slight chance of PoPs on Friday near the Illinois boarder
but confidence is still low at this point on whether it will
reach far enough east to affect our region.

&&

.LONG TERM /Saturday through Wednesday/...

Issued at 214 PM EDT Wed Jun 13 2018

The main focus early in this period will be how warm it is going
to be this weekend.

Mid/upper level ridge over the central Plains/MO Valley region
will spread into Indiana and the Lower Ohio Valley which will
bring dry weather and very warm temperatures. Given the rainfall
many areas received within the last week, have kept with the low
90s rather than venture any higher compared to the Memorial Day
weekend when we were relatively dry and made mid 90s. Mid to high
confidence for dry, hot weather this weekend.

It will be around Sunday/Monday time frame that a shortwave trough
will track from an upper low over the Intermountain region
through the northern Plains and Upper Great Lakes that will
flatten out the ridge and introduce the threat rain/thunderstorms
into the forecast late in the forecast period. Will carry a low
confidence late in the period at this time.

&&

.AVIATION /Discussion for the 13/21Z TAF Update/...

Issued at 448 PM EDT Wed Jun 13 2018

Update...
Shifted winds from northwest to west/northwest. No flight category
changes.

Previous Discussion...
Latest satellite and radar imagery shows line of -TSRA along an
advancing cold front between KLAF and KHUF/KIND. This line of
activity will be moving through central Indiana during the next
few hours (by 21Z - 23Z). Looks like there could be some brief
MVFR/IFR near the -TSRA, but would expect VFR conditions
otherwise, and most likely after the passage of the frontal
boundary. VFR expected into tonight and Thursday as high pressure
moves into the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM....DM
AVIATION...DM/TDUD

In the hours before

Special weather statement, Jun 13, 4:13 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
413 PM EDT WED JUN 13 2018

INZ057-065-132100-
Rush IN-Decatur IN-
413 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH AND NORTHEASTERN
DECATUR COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glenwood, or 14 miles southwest of Connersville,
moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Lake Santee, Milroy, Glenwood, Clarksburg, New Salem,
Sandusky and Moscow.

LAT...LON 3938 8551 3956 8559 3968 8531 3967 8530
      3942 8530
TIME...MOT...LOC 2012Z 299DEG 49KT 3952 8534

JJK
Special weather statement, Jun 13, 4:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
428 PM EDT WED JUN 13 2018

INZ055-056-064-065-132130-
Johnson IN-Decatur IN-Bartholomew IN-Shelby IN-
428 PM EDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Columbus, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Columbus, Greensburg, Edinburgh, Hope, Flat Rock, Milford, Westport,
Geneva, Elizabethtown, Hartsville, Clifford, Letts, Burney, Newbern,
Grammer, Marietta and Taylorsville.

LAT...LON 3946 8614 3947 8574 3924 8536 3911 8588
TIME...MOT...LOC 2028Z 299DEG 49KT 3936 8584

JJK
Local storm report, Jun 13, 4:34 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       RUSHVILLE               39.61N 85.44W
06/13/2018  M1.20 INCH       RUSH               IN   PUBLIC

            RAIN FELL IN 20 MINUTES.

&&

BHH
Local storm report, Jun 13, 5:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     1 E MAYS                39.74N 85.41W
06/13/2018                   RUSH               IN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN AS WELL
            AS BARN DAMAGE EAST OF COUNTY ROAD 150 EAST
            ON COUNTY ROAD 900 NORTH. APPEARS TO BE
            STRAIGHT LINE WIND DAMAGE. RELAYED FROM LAW
            ENFORCEMENT. TIME IS ESTIMATED FROM RADAR.

&&

BHH
Special weather statement, Jun 13, 5:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
529 PM EDT WED JUN 13 2018

INZ064-065-072-132230-
Decatur IN-Bartholomew IN-Jennings IN-
529 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...EASTERN
BARTHOLOMEW AND NORTHERN JENNINGS COUNTIES UNTIL 630 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Vernon, or 20 miles northeast of Seymour, moving southeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Greensburg, North Vernon, Hope, Westport, Elizabethtown,
Hartsville, Letts, Burney, Newbern, Butlerville, Grammer and Country
Squire Lakes.

LAT...LON 3917 8597 3933 8581 3934 8548 3895 8548
TIME...MOT...LOC 2128Z 297DEG 49KT 3908 8555

JJK
Local storm report, Jun 13, 5:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLOOD            1 NW GREENSBURG         39.35N 85.49W
06/13/2018                   DECATUR            IN   PUBLIC

            ANDERSON STREET IS FLOODED AND IMPASSABLE.
            LOCATION COORDINATES ARE APPROXIMATE. REPORT
            RECEIVED VIA TWITTER.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 PM EDTTornado Warning Tornado observedINDJennings36 min
Jun 12, 10:09 PM EDTFlash Flood WarningINDJennings3 hr
Jun 13, 1:15 AM EDTAreal Flood WarningINDJennings6 hr
Jun 13, 2:29 PM EDTSpecial Weather StatementINDRandolph46 min
Jun 13, 2:33 PM EDTSpecial Weather StatementINDHendricks, Marion42 min
Jun 13, 3:13 PM EDTSpecial Weather StatementINDHenry32 min
Jun 13, 3:21 PM EDTSpecial Weather StatementINDJohnson, Shelby39 min
Jun 13, 3:25 PM EDTSpecial Weather StatementINDRush50 min
Jun 13, 3:59 PM EDTSpecial Weather StatementINDJohnson, Shelby46 min
Jun 13, 4:13 PM EDTSpecial Weather StatementINDRush47 min
Jun 13, 4:28 PM EDTSpecial Weather StatementINDBartholomew, Decatur62 min
Jun 13, 4:36 PM EDTSevere Thunderstorm WarningINDDecatur, Shelby39 min
Jun 13, 4:52 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington40 hr
Jun 13, 5:29 PM EDTSpecial Weather StatementINDBartholomew, Decatur61 min
Jun 13, 6:04 PM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings3 hr
Jun 13, 6:55 PM EDTFlash Flood WarningINDBartholomew, Decatur, Jackson, Jennings4 hr
Jun 13, 7:13 PM EDTFlash Flood WarningINDBrown, Jackson4 hr
Jun 13, 7:59 PM EDTAreal Flood WarningINDLawrence3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.